|hiv+ and menopause
Jun 15, 2001
Hi, I'm interested to hear if there is any information available to the question of menopause treatments and the potential interaction with hiv medicines, (Viracept, Epivir, Retrovir in my case). Also any other information that could be relevant to being hiv+ and menopause. Thanx
Response from Dr. Aberg
This is a very interesting topic. There are two issues to consider about hormone replacement therapy (HRT) for menopause. One is about drug interactions but the other is whether or not to start HRT.
Preventive health experts have recommended HRT be given to all meopausal women as a means to reduce the risk of coronary artey disease and reduce the risk of fracture from osteoporosis. Recent studies have questioned what the true benefit of HRT is and in fact, have raised concerns that not only does HRT not reduce the incidence of heart disease and fracture, it may also increase your chance of developing hormone related cancer such as breast cancer. So, the first question to ask "Is HRT going to be beneficial to me?". I would recommend that you discuss the risks and benefits of HRT for you with a women's health expert.
Now the question, "what about drug interactions?" This is very important and we really do not know. We know that the estrogens in birth control pills may interact with protease inhibitors and the non-nucleosides. Some increase and ohers decrease the estrogen levels. This may make the birth control pills ineffective and it is recommended that women on birth control pills use another form of birth control when on HIV medications. The same may be true with HRT.
What about other treatments for menopause? There are some over the counter medications used to treat the symptoms of menopause and we do not know if there may be drug interactions which could effect the HIV medicines.
So, first discuss with your doctor if HRT is right for you. Next, ask what HRT he/she recommends and then specifically ask your pharmacist (or send in a question to me) if that medication interacts with nelfinavir.
Native American Women
- Fever After Sex With Hooker Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Groin Pain After Sex With Hooker Condom Broke Worried I Have HIV
- Hair Loss After Touching Penis Worried I Have HIV
- Hairy Tongue After Hole In Condom Worried I Have HIV
- Pain In Balls After Condom Leak Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.